Toxic Medications To Pets
Accidents can happen even to the most attentive pet owners. Sometimes, a pet will eat
something harmful completely by accident or could be fed something that isn’t safe for them.
No matter the circumstances, if you know or suspect your pet has swallowed potentially harmful
medication, don’t panic. By acting fast, you can prevent health problems for your pet. Here’s
everything you need to know when it comes to toxic medications and your pets – what’s okay
and what’s not, and most importantly, what to do if you’re concerned.
What Medications Are Safe for Pets
Many human medications are not safe for pets – their anatomy and physiology are different.
While there are over-the-counter (OTC) medications approved for humans, there are no OTC
medications approved for pets. In certain situations, your veterinarian may direct you to use a
human OTC medication for your pet; often the dose is different than the human dose. However,
some of these are dangerous to pets, or to certain species of pets. It is best to only give
medications prescribed or recommended by a veterinarian for your specific pet. Some common
examples of dangerous human medications to pets are Tylenol (acetominophen) in cats, which
causes liver failure, and Advil (ibuprofen) in dogs, which can cause severe GI upset, kidney
failure, and neurologic problems.
What to Do If Your Pet Ingests Medication
If you suspect or know that your pet has ingested any medication they shouldn’t have, start by
calling your veterinarian or your local emergency veterinary hospital. They can help walk you
through the best course of action for your furry friend. If they need additional information, they
may reach out to ASPCA Poison Control or Pet Poison Hotline. Do not give hydrogen peroxide
at home unless specifically recommended by a veterinarian – this works by irritating the stomach
and may make some toxic ingestions worse.
Please note that if your pet is displaying symptoms from medication, it is best to take them to the
emergency veterinarian immediately. Take the pill bottle(s) with you so your veterinarian knows
the medication and dosage that your pet consumed. If you are unaware of what your pet has
swallowed and they are vomiting, it can actually be helpful to quickly collect this in a plastic bag
or container before heading out. This will help the vet identify what’s harming them.
Once arriving at the emergency veterinary hospital, make sure to be as accurate as possible
with what your pet ingested, so your pet can be triaged properly by the staff and veterinarians.
They may induce vomiting with IV medication, give activated charcoal, give subcutaneous or IV
fluids, and may recommend hospitalization for monitoring and more specific treatment based on
what and how much your pet ingested.
For animals, common over-the-counter (OTC) pain medicines like Tylenol, Advil, Motrin and
Aleve can result in serious side effects, including death. Never give your pet an OTC pain
Symptoms of OTC pain medication poisoning can take a few hours to appear, but can include
lethargy, inappetence, vomiting, elevated heart rates, diarrhea, and panting, among others.
Antidepressants, Anxiety and ADHD Medications
Antidepressants, anti-anxiety and ADHD medications are commonly ingested by pets. If your
pet has accidentally eaten antidepressants or anti-anxiety medication, have them evaluated
by a veterinarian right away. These drugs can cause severe problems for our pets. Side
effects in dogs can appear anywhere from 30 minutes to 4 hours after ingestion, and can last
for 3-4 days in the case of extended release medication.
Dogs that ingest antidepressants may exhibit the following symptoms: restlessness, agitation,
vomiting, diarrhea, dilated pupils, tremors, seizures, and abnormal heart rhythms, among
Prescription sleep aids are powerful drugs that can cause a lot of harm to pets, although
melatonin, a common OTC sleep aid, is not always harmful. We always recommend consulting
with your veterinarian before giving your pet melatonin. Symptoms of sleep aid poisoning can
appear within 30 minutes to 4 hours, and can last 24-48 hours depending on the medication. In
the case of sleep aid ingestion, always take your pet to the veteriarian as soon as possible.
Side effects of prescription sleep aid poisoning in dogs include: lethargy/sedation,
hyperactivity/agitation, rapid heart rate and breathing rate, tremors, and coma, among others.
Other types of medications that can cause severe side effects in our pets are heart
medications (beta blockers, blood thinners, diuretics, etc); cough and cold medications like
decongestants; topical medications like lidocaine, topical NSAIDs, and estrogen creams,
Keeping Medication Out of Reach
While accidents are always bound to happen, prevention is always the best course of action. Be
- Keep your medicine separate from any medicine your pet takes to avoid any mix-ups
- Store your medicine in a place/at a height your pet can’t reach
- Use storage methods that pets can’t get into (don’t trust plastic bags)
- If you are giving medications to one pet, separate them from other pets in case they
drop or spit out the medication, to prevent your pother pet from eating a medication
- Humans taking their medication should do so away from their pets, in case a pill is
dropped on the floor.
Veterinary Emergency Care Can Help You and Your Pet
At Veterinary Emergency Care, treatment options are always specific to what your pet
swallowed. This can include induction of vomiting, intravenous fluid treatments, medications,
activated charcoal and much more. No matter what it takes, getting your pet better is paramount
and our goal is to prevent the development of illness. If your pet ingested medication, please call
us right away at 919-605-6300, option 1.
For any other emergency and rehabilitation help, please contact us online, call us or visit us at
6910 Carpenter Fire Station Rd Cary, NC 27519.